Alert archive / Virginia / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 53, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 23, 2013, 8:08 PM EDT for 6 counties in Virginia. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2013, 8:08 PM EDT (00:08 UTC)
- Expired
- May 23, 2013, 9:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Amherst County, VA, Bedford County, VA, Botetourt County, VA, Campbell County, VA, City of Lynchburg, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 67 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 8:40 PM EDT | HAIL 0.25 | Huddleston, VA | PEA SIZE HAIL AND ESTIMATED GUST 40MPH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.1 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -85 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
635
WUUS51 KRNK 240008
SVRRNK
VAC009-019-023-031-163-515-680-240100-
/O.NEW.KRNK.SV.W.0053.130524T0008Z-130524T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
808 PM EDT THU MAY 23 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL AMHERST COUNTY IN CENTRAL VIRGINIA...
BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
EAST CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
EXTREME WESTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA...
NORTHWESTERN CITY OF LYNCHBURG IN CENTRAL VIRGINIA...
SOUTHWESTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 900 PM EDT
* AT 804 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ARCADIA
TO GOODVIEW...OR ALONG A LINE EXTENDING FROM BUCHANAN TO 6 MILES
SOUTH OF STEWARTSVILLE...AND MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
FOREST...
BEDFORD CITY...
HUDDLESTON...
MONETA...
AND BUCHANAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3767 7908 3709 7939 3709 7941 3707 7940
3708 7961 3716 7968 3715 7971 3719 7972
3719 7976 3721 7978 3723 7978 3722 7980
3722 7981 3763 7965
TIME...MOT...LOC 0007Z 265DEG 28KT 3751 7962 3717 7978
$$
JH2 follow-up statements
070
WWUS51 KRNK 240028
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
828 PM EDT THU MAY 23 2013
VAC023-163-240036-
/O.CAN.KRNK.SV.W.0053.000000T0000Z-130524T0100Z/
ROCKBRIDGE VA-BOTETOURT VA-
828 PM EDT THU MAY 23 2013
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHWESTERN ROCKBRIDGE AND EAST CENTRAL BOTETOURT COUNTIES IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
LAT...LON 3760 7912 3710 7938 3709 7941 3707 7940
3708 7961 3716 7968 3715 7971 3723 7970
3751 7953 3756 7944 3761 7946
TIME...MOT...LOC 0026Z 265DEG 28KT 3752 7950 3718 7966
$$
VAC009-019-031-515-680-240100-
/O.CON.KRNK.SV.W.0053.000000T0000Z-130524T0100Z/
BEDFORD VA-AMHERST VA-CITY OF LYNCHBURG VA-CAMPBELL VA-
CITY OF BEDFORD VA-
828 PM EDT THU MAY 23 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHWESTERN AMHERST COUNTY IN CENTRAL VIRGINIA...
NORTHWESTERN CITY OF LYNCHBURG IN CENTRAL VIRGINIA...
EXTREME WESTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA...
CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA...
AT 823 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SEDALIA
TO MONETA...OR ALONG A LINE EXTENDING FROM 7 MILES WEST OF BIG
ISLAND TO 9 MILES SOUTHEAST OF STEWARTSVILLE... MOVING EAST AT 30
MPH.
LOCATIONS IMPACTED INCLUDE...
FOREST...
BEDFORD CITY...
HUDDLESTON...
MONETA...
AND ELON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND STAY
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3760 7912 3710 7938 3709 7941 3707 7940
3708 7961 3716 7968 3715 7971 3723 7970
3751 7953 3756 7944 3761 7946
TIME...MOT...LOC 0023Z 265DEG 28KT 3752 7950 3718 7966
$$
JH501
WWUS51 KRNK 240052
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
852 PM EDT THU MAY 23 2013
VAC009-019-031-515-680-240102-
/O.EXP.KRNK.SV.W.0053.000000T0000Z-130524T0100Z/
BEDFORD VA-AMHERST VA-CITY OF LYNCHBURG VA-CAMPBELL VA-
CITY OF BEDFORD VA-
852 PM EDT THU MAY 23 2013
...THE SEVERE THUNDERSTORM WARNING FOR
BEDFORD...SOUTHWESTERN AMHERSTEXTREME WESTERN CAMPBELL COUNTY...THE
CITY OF LYNCHBURG AND THE CITY OF BEDFORD WILL EXPIRE AT 900 PM
EDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
LAT...LON 3760 7912 3710 7938 3709 7941 3707 7940
3708 7961 3716 7968 3715 7971 3723 7970
3751 7953 3756 7944 3761 7946
TIME...MOT...LOC 0052Z 265DEG 28KT 3752 7950 3718 7966
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 7:38 PM EDT, 30 minutes earlier.
Area forecast discussion, May 23, 7:38 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 738 PM EDT THU MAY 23 2013 .SYNOPSIS... A STRONG FRONT ARRIVES TONIGHT WITH DRY AND COOLER AIR PUSHING IN FOR FRIDAY INTO THE WEEKEND. A WARM FRONT WORKS NORTH FROM THE GULF COAST EARLY NEXT WEEK...FOLLOWED BY STRONG HIGH PRESSURE BRINGING MORE SUMMER LIKE WEATHER BY MID TO LATE WEEK. && .NEAR TERM /THROUGH FRIDAY/... AS OF 315 PM EDT THURSDAY... FRONTAL BOUNDARY LIES FROM ERN OHIO SOUTH-SOUTHWEST INTO ERN KY AND MID TN. CONVECTION FIRING UP AHEAD OF THE FRONT ACROSS WRN WV INTO ERN KY. PREFRONTAL TROUGH ACROSS OUR PIEDMONT IS LEADING TO MORE DEVELOPMENT EAST OF OUR CWA WITH ISOLATED COVERAGE IN OUR FORECAST AREA. WILL SEE MORE DEVELOPMENT IN THE PIEDMONT WITH THE TROUGH THIS AFTERNOON WITH HIGHER CHANCE INTO SE WV AHEAD OF THE FRONT. WITH HIGHER DEWPOINTS/PWATS AND SOME SHEAR OF 20 KNOTS AM INCLINED TO INCLUDE GUSTY WINDS AND HEAVY RAIN INTO THE LATE AFTN WITH ANY STORM. IT APPEARS BEST SVR THREAT WILL LIE NORTH OF OUR AREA BUT CANNOT RULE OUT ISOLATED SVR STORMS...ESPECIALLY IN OUR NW COUNTY WARNING AREA AROUND GREENBRIER COUNTY/BATH CLOSE TO THE STRONGER WINDS ALOFT. GOING INTO TONIGHT...THE FRONT WILL BE MOVING ACROSS THE AREA. MAIN SHIFT OF CONVECTION WILL EXIT EAST WITH LINGERING UPSLOPE SHOWERS OVER THE WRN MOUNTAINS...AS UPPER TROUGH APPROACHES. THIS STRONG SHORTWAVE WILL HAVE ENOUGH MOISTURE SO THAT SHOWERS WILL BE OCCURRING AT TIMES OVER THE MTNS OF WV/FAR SW VA INTO NW INTO FRIDAY MORNING WITH TREND OF DRYING TAKING PLACE DURING THE DAY. LOWS TONIGHT WILL BE TRICKY WITH COLD AIR ADVECTION SURGING IN BEHIND THE FRONT BUT WILL SEE CLOUDS HINDER BIG DROP IN TEMPS. LOOK FOR LOWS IN THE UPPER 40S ACROSS THE WV MTNS INTO THE NC MTNS...TO MID 50S NEW RIVER VALLEY/ROANOKE AND UPPER 50S/NEAR 60 EAST. MODELS KEEP CLOUDS OVER THE WEST TONIGHT INTO FRIDAY MORNING WHILE STRONG DOWNSLOPE WORKS TO DRY THINGS OUT TO THE EAST. PRESSURE RISES ON THE ORDER OF 4-6 MB PER 6 HOURS WILL BE MOVING INTO THE AREA LATE TONIGHT/EARLY FRIDAY WHERE SOME GUSTS COULD EXCEED 40 KNOTS. LOW LVL WINDS ARE MARGINAL FOR WIND ADVISORY...BUT WILL HAVE TO MONITOR TRENDS TO SEE IF AN ADVISORY MAY BE NEEDED OVER THE HIGHER ELEVATIONS OF FAR SW VA INTO NW NC FRIDAY. AIRMASS WILL BE NOTICEABLY DRIER AND COOLER FRIDAY WITH THE BREEZE...WITH HIGHS ONLY MANAGING THE 60S WEST TO LOWER 70S EAST. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... AS OF 350 PM EDT THURSDAY... COLD ANOMALOUS UPPER LEVEL TROUGH WILL MOVE ACROSS THE EASTERN CONUS THIS WEEKEND PROVIDING DOWNRIGHT COOL CONDITIONS FOR THE MEMORIAL DAY WEEKEND. TEMPERATURES THIS WEEKEND ARE EXPECTED TO BE 15 TO 20 DEGREES BELOW NORMAL WITH AN OPPORTUNITY FOR LOW TEMPERATURES TO TEST THE 30S BOTH SATURDAY AND SUNDAY MORNING. 1030 MB SURFACE HIGH IS PROGGED TO MOVE ACROSS THE OHIO VALLEY AND GREAT LAKES FRIDAY...SLIDING SOUTH AND EAST ACROSS THE MID ATLANTIC REGION SATURDAY AND SUNDAY. COLD AIR ADVECTION RIDING INTO THE AREA ON BRISK NORTHWEST WINDS FRIDAY NIGHT WILL OVERTAKE THE ENTIRE REGION...DEWPOINTS SLIPPING INTO THE 20S. IN SPITE OF THE UNSEASONABLY COOL TEMPERATURES...MIXING FROM THE WIND FRIDAY NIGHT AND ABUNDANCE OF VEGETATION...ESPECIALLY THE TREE CANOPY...SHOULD TRAP ENOUGH LONG WAVE RADIATION AT NIGHT TO PREVENT A FROST OR FREEZE. THE ONLY AREA ATTM THAT WE THINK TEMPS MAY SLIP BLO FREEZING FOR A FEW HOURS WOULD BE THE WV MTNS NORTHWEST OF LEWISBURG. ELSEWHERE...UNLESS YOU JUST LIVE IN A DEEP HOLE...UNPROTECTED MOUNTAIN VALLEY...WOULD THERE BE A NEED TO TAKE ANY PRECAUTION FROM A FROST OR FREEZE. EVEN IN THESE AREAS...WOULD THINK PLANTS NEAR BUILDINGS OR UNDERNEATH A PORCH WOULD FAIR JUST FINE. WITH AIR TEMPERATURES SUPPRESSED WELL BELOW NORMAL FOR THE WEEKEND...COMBINED WITH LOW DEWPOINTS...A SWIM PARTY AT THE LOCAL POOL IS NOT RECOMMENDED. HIKING OR WORKING OUT OF DOORS HOWEVER LOOK TO BE IDEAL...AS NO RAIN IS FORECAST AND A LOT OF FOLKS MAY PREFER THE CRISPER COOL CONDITIONS FOR MOWING THE BACK YARD HAYFIELDS THAT HAVE BEEN PROMOTED FROM ALL THE RAINFALL THIS PAST WEEK. && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 350 PM EDT THURSDAY LOOKS LIKE WE WILL TRADE THE COOL UPPER TROUGH FOR A MAMMOTH RIDGE OF UPPER LEVEL HIGH BY THE MIDDLE OF NEXT WEEK. MONDAY AND TUESDAY WILL BE TRANSITION DAYS WITH CLOUDS AND POTENTIAL PRECIP SPILLING INTO THE AREA AROUND AN AMPLIFYING AREA OF UPPER LEVEL HIGH PRESSURE...WHICH WILL MORPH FROM THE CENTRAL CONUS MONDAY...OVERTAKING THE EASTERN CONUS BY WEDNESDAY. AT THE SURFACE...A WARM FRONT WILL MOVE NORTHEAST...UP THROUGH THE OHIO VALLEY...ARCING THROUGH THE MID ATLANTIC STATES. THIS FEATURE WILL LIKELY BE THE FOCUS FOR CLOUDS AND POTENTIAL FOR SHOWERS WITH EMBEDDED THUNDERSTORMS MONDAY AND TUESDAY. THE FRONT SHOULD GAIN LATITUDE TUESDAY AND FINALLY PUT US COMPLETELY IN THE WARM SECTOR BY WEDNESDAY. FOR WEDNESDAY AND THURSDAY IT WILL BE BACK TO REALLY WARM TEMPS AND HIGHER HUMIDITY WITH THE THREAT FOR AIRMASS SHOWERS AND THUNDERSTORMS MAINLY DURING THE PEAK HEATING HOURS. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... AS OF 725 PM EDT THURSDAY... LINE OF SHOWERS AND STORMS HAS DEVELOPED ALONG THE BLUE RIDGE AND WILL BE PUSHING EAST INTO THE PIEDMONT BEFORE WEAKENING IN THE NEXT HOUR OR TWO. THUS HAVE INCLUDED A COUPLE HOURS OF MVFR IN CONVECTION FROM KROA EAST WITH WIND GUSTS TO 40 KTS POSSIBLE AS THIS LINE COMES OFF THE HIGHER TERRAIN. ELSW STILL EXPECTING A SCATTERING OF SHRA/TSRA ESPCLY SE WVA SITES WHERE WILL KEEP PREVAILING SHRA AND A VCTS MENTION UNTIL LATE THIS EVENING. LATEST MODELS SUGGEST MOST COVERAGE SHOULD BE GONE PRIOR TO MIDNIGHT ALTHOUGH LOWER CLOUDS MAY LINGER IN THE UPSLOPE AREAS AROUND KBLF/KLWB OVERNIGHT. ALSO WITH SFC WINDS PICKING UP THINK IFR CIGS AT KBLF A GOOD POSSIBILITY WHILE KLWB DROPS TO MVFR AT TIMES. FURTHER EAST CIGS WILL BE VFR ALTHOUGH BCB COULD FALL INTO MVFR FOR A FEW HOURS AROUND DAWN. WINDS WILL BE PICKING UP IN EARNEST FRIDAY MORNING WITH GUSTS TO 30 KNOTS POSSIBLE ACROSS KBCB/KROA/KBLF. THE DRY AIRMASS SHOULD BRING ABOUT VFR AT ALL SITES BY THE END OF THE TAF PERIOD. HIGH PRESSURE TO KEEP US VFR THROUGH THE WEEKEND. MOISTURE INCREASES AGAIN NEXT WEEK AS THE SFC HIGH MOVES EAST AND THE UPPER RIDGE STRENGTHENS OVER THE MISSISSIPPI VALLEY. WILL BE GETTING TO MORE HUMID WEATHER AGAIN WITH SOME THUNDERSTORM THREAT BY TUESDAY AND FOG ISSUES AT NIGHT IN THE VALLEYS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WP NEAR TERM...WP SHORT TERM...PM LONG TERM...PM AVIATION...JH/WP
Hazardous weather outlook, May 23, 3:49 PM EDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 349 PM EDT THU MAY 23 2013 VAZ020-WVZ045-242000- BATH-GREENBRIER- 349 PM EDT THU MAY 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BECOME SEVERE WITH DAMAGING WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NORTHWEST WINDS COULD GUST UP TO 45 MPH AT THE HIGHER ELEVATIONS FRIDAY. TEMPERATURES IN THE HIGHER ELEVATIONS WILL DROP TO AROUND FREEZING FRIDAY NIGHT INTO SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-020-VAZ007-010-011-014-017>019-022>024-032>035-043>047- 058-059-WVZ042>044-242000- SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-TAZEWELL-BLAND-GILES- MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- 349 PM EDT THU MAY 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS INTO EARLY EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS...WITH SOME HEAVY RAIN OR HAIL POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NORTHWEST WINDS WILL BE GUSTY FRIDAY...WITH SOME AREAS RECEIVING GUSTS OVER 35 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-019-VAZ009-012-013-015-016-242000- ASHE-ALLEGHANY NC-WATAUGA-WILKES-SMYTH-WYTHE-PULASKI-GRAYSON-CARROLL- 349 PM EDT THU MAY 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS HEADING INTO THE EVENING COULD BECOME STRONG ENOUGH TO PRODUCE GUSTY WINDS AND SMALL HAIL. HEAVY RAINFALL IS ALSO POSSIBLE WHICH MAY LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NORTHWEST WINDS BEHIND A COLD FRONT FRIDAY WILL GUST AS HIGH AS 45 MPH...MAINLY OVER THE HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 23, 7:45 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
745 PM EDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL SPRINGWOOD 37.55N 79.75W
05/23/2013 E0.25 INCH BOTETOURT VA TRAINED SPOTTER
PEA SIZE HAIL
&&
MBSLocal storm report, May 23, 7:47 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
747 PM EDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL WILKESBORO 36.14N 81.16W
05/23/2013 E0.25 INCH WILKES NC TRAINED SPOTTER
PEA SIZE HAIL AND PONDING OF WATER ON ROADS
&&
MBSSpecial weather statement, May 23, 7:59 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 PM EDT THU MAY 23 2013
VAZ023-024-034-035-240030-
BOTETOURT VA-AMHERST VA-BEDFORD VA-ROCKBRIDGE VA-
759 PM EDT THU MAY 23 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
EXTREME SOUTHEASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
EXTREME NORTHWESTERN AMHERST COUNTY IN CENTRAL VIRGINIA...
EXTREME NORTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 830 PM EDT
* AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
BROWNSBURG TO BLUE RIDGE...OR ALONG A LINE EXTENDING FROM
ROCKBRIDGE BATHS TO MONTVALE...AND MOVING NORTHEAST AT 50 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE
STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.
* LOCATIONS IMPACTED INCLUDE...
ROCKBRIDGE BATHS...
BUENA VISTA CITY...
MONTVALE...
BUCHANAN...
AND VESUVIUS.
LAT...LON 3792 7919 3787 7915 3731 7962 3732 7986
3733 7988 3799 7941 3800 7934
TIME...MOT...LOC 2355Z 230DEG 41KT 3795 7934 3736 7980
DSSpecial weather statement, May 23, 8:00 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
800 PM EDT THU MAY 23 2013
VAZ032>034-043-240030-
FRANKLIN VA-PATRICK VA-BEDFORD VA-HENRY VA-
800 PM EDT THU MAY 23 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
CENTRAL PATRICK COUNTY IN SOUTHWEST VIRGINIA...
SOUTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
NORTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 830 PM EDT
* AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
STEWARTSVILLE TO FERRUM TO ARARAT...OR ALONG A LINE EXTENDING FROM
7 MILES SOUTHWEST OF MONTVALE TO 8 MILES NORTH OF BASSETT TO 7
MILES NORTHWEST OF FRANCISCO...AND MOVING EAST AT 25 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE
STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS LINE OF STORMS.
* LOCATIONS IMPACTED INCLUDE...
STEWARTSVILLE...
MONETA...
SYDNORSVILLE...
ROCKY MOUNT...
AND FERRUM.
LAT...LON 3656 8055 3656 8056 3688 8004 3718 7991
3723 7984 3732 7984 3735 7980 3732 7954
3690 7972 3654 8020
TIME...MOT...LOC 2355Z 266DEG 22KT 3729 7981 3689 7999 3655 8048
DSSpecial weather statement, May 23, 8:03 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
803 PM EDT THU MAY 23 2013
NCZ003-004-020-240030-
YADKIN NC-STOKES NC-SURRY NC-
803 PM EDT THU MAY 23 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
EASTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
EASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
* UNTIL 830 PM EDT
* AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
WOODVILLE TO SHACKTOWN...OR ALONG A LINE EXTENDING FROM ARARAT TO
YADKINVILLE...AND MOVING EAST AT 35 MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
KING...
WALNUT COVE...
FRANCISCO...
PILOT MOUNTAIN...
AND DANBURY.
LAT...LON 3610 8057 3610 8059 3654 8048 3646 8008
3626 8014 3626 8045 3624 8045 3622 8043
3621 8044 3616 8044 3613 8045 3611 8051
3608 8052
TIME...MOT...LOC 2359Z 290DEG 32KT 3653 8049 3613 8056
DSSpecial weather statement, May 23, 8:04 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
804 PM EDT THU MAY 23 2013
NCZ019-020-240030-
YADKIN NC-WILKES NC-
804 PM EDT THU MAY 23 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHWESTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
SOUTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 830 PM EDT
* AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLINGMAN
TO MORAVIAN FALLS...OR ALONG A LINE EXTENDING FROM RONDA TO
BOOMER...AND MOVING SOUTHEAST AT 20 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THESE
STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
LONE HICKORY...
BUCK SHOALS...
BROOKS CROSSROADS...
WINDY GAP...
LAT...LON 3605 8129 3619 8088 3606 8067 3605 8071
3606 8099 3603 8106 3604 8114 3603 8116
3604 8120 3603 8125
TIME...MOT...LOC 2359Z 292DEG 17KT 3615 8091 3606 8118
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:00 PM EDT | Special Weather Statement | RNK | Franklin, Patrick | 30 min |
| May 23, 8:01 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick, City of Martinsville | 44 min |
| May 23, 8:35 PM EDT | Special Weather Statement | RNK | Franklin | 10 min |
| May 23, 8:36 PM EDT | Special Weather Statement | RNK | Amherst | 24 min |
| May 23, 8:47 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville, City of Martinsville | 43 min |
| May 23, 8:54 PM EDT | Special Weather Statement | RNK | Campbell, City of Lynchburg | 36 min |
| May 23, 9:32 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham | 28 min |
| May 23, 9:33 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 27 min |
| May 24, 4:19 AM EDT | Freeze Warning | RNK | Alleghany, Bath, Craig, Tazewell, City of Covington | 28 hr |
| May 24, 4:19 AM EDT | Wind Advisory | RNK | Carroll, Floyd, Grayson, Montgomery, Pulaski, Roanoke and 6 more | 11 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.